Tennessee, 2009Hail and Damaging Winds in Tennessee, June 11, 2009
June 11, 2009 · NWS MRX · 3 events in 2 counties and zones
A boundary lingered across east Tennessee after thunderstorms that occurred earlier in the day triggering more severe thunderstorms in the late evening hours. Storm reports contained mainly damaging thunderstorm winds, but hail was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary lingered across east Tennessee after thunderstorms that occurred earlier in the day triggering more severe thunderstorms in the late evening hours. Storm reports contained mainly damaging thunderstorm winds, but hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 7:30 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 11, 7:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT THU JUN 11 2009
.DISCUSSION...CHANGE OF PLANS AS MCS OVER KY MOVING SOUTHEAST-ISH
INTO AREA OF STRONG SHEAR AND LOW DP DEP AND STRENGTHENING. NEW TOR
WATCH ISSUED AND SO WILL UP DATE ZONES TO ADD HEADLINES AND SEVERE
WORDING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 69 87 68 87 68 / 40 50 20 40 20
KNOXVILLE AIRPORT, TN 68 84 66 85 67 / 50 40 20 40 30
OAK RIDGE, TN 67 84 66 85 67 / 40 40 20 40 20
TRI CITIES AIRPORT, TN 64 81 63 83 63 / 60 40 20 40 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
BB
Hazardous weather outlook, Jun 11, 3:07 AM CST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT THU JUN 11 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT THU JUN 11 2009 /407 AM CDT THU JUN 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY THIS AFTERNOON AND
LINGER THROUGHOUT THE EVENING...AS A COLD FRONT SAGS SLOWLY SOUTH.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF
50 MPH OR MORE AND HAIL OF PENNY SIZE OR LARGER. BRIEF LOCALLY
HEAVY RAINS COULD OCCUR WITH THE STRONGEST STORMS...WITH FREQUENT
DEADLY LIGHTNING STRIKES IN AND NEAR ALL STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK COLD FRONT WILL LINGER ACROSS THE REGION FRIDAY INTO
SATURDAY...HELPING SCATTERED THUNDERSTORMS TO CONTINUE. AN UPPER
LEVEL DISTURBANCE ON SUNDAY WILL ALSO PRODUCE MORE SHOWERS AND
SCATTERED THUNDERSTORMS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...FROM FRIDAY THROUGH SUNDAY. THE MAIN THREATS
WILL BE DAMAGING DOWNBURSTS WINDS OF 50 MPH OR HIGHER AND LARGE
HAIL. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH WILL ALSO OCCUR
WITH THE STRONGER STORMS...AND FREQUENT DEADLY LIGHTNING STRIKES IN
AND NEAR ANY THUNDERSTORMS.
A RIDGE OF HIGH PRESSURE WILL BUILD EASTWARD FROM THE SOUTHERN
PLAINS MONDAY THROUGH WEDNESDAY. THIS SHOULD DECREASE THE CHANCES
OF THUNDERSTORMS FOR EARLY NEXT WEEK...WITH MAINLY ISOLATED
AFTERNOON AND EVENING STORMS DEVELOPING DURING THE HEAT OF THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN FRIDAY
AND SATURDAY.
TT/TG
In the hours before
Local storm report, Jun 11, 3:30 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG ABINGDON 36.71N 81.97W
06/11/2009 WASHINGTON VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
&&Local storm report, Jun 11, 3:39 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG LEBANON 36.90N 82.08W
06/11/2009 RUSSELL VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jun 11, 4:14 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/11/2009 SEQUATCHIE TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
1235 PM TSTM WND DMG 4 ESE DUNLAP 35.35N 85.32W
06/11/2009 SEQUATCHIE TN AMATEUR RADIO
FEW TREES DOWN.
1240 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
06/11/2009 HAMILTON TN PUBLIC
NUMEROUS TREES AND POWER LINES DOWN.
1251 PM TSTM WND GST CHATTANOOGA 35.07N 85.26W
06/11/2009 M63.00 MPH HAMILTON TN ASOS
1255 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
06/11/2009 HAMILTON TN PUBLIC
TREE DOWN ON HOME IN THE BRAINERD AREA.
0100 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
06/11/2009 RHEA TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0100 PM TSTM WND DMG 1 W SUNBRIGHT 36.24N 84.69W
06/11/2009 MORGAN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0114 PM TSTM WND DMG 4 WNW KINGSTON 35.89N 84.58W
06/11/2009 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0115 PM HAIL CLEVELAND 35.18N 84.87W
06/11/2009 E0.75 INCH BRADLEY TN AMATEUR RADIO
0120 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
06/11/2009 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
0123 PM TSTM WND DMG OLIVER SPRINGS 36.04N 84.34W
06/11/2009 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0125 PM TSTM WND DMG DECATUR 35.53N 84.79W
06/11/2009 MEIGS TN LAW ENFORCEMENT
ONE TREE DOWN.
0125 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
06/11/2009 BRADLEY TN TRAINED SPOTTER
SEVERAL TREES DOWN.
0130 PM TSTM WND DMG BENTON 35.18N 84.65W
06/11/2009 POLK TN PUBLIC
NUMEROUS TREES DOWN AND DAMAGE TO A CAR.
0130 PM TSTM WND DMG ATHENS 35.45N 84.60W
06/11/2009 MCMINN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0215 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/11/2009 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
0220 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
06/11/2009 BLOUNT TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0220 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
06/11/2009 UNION TN LAW ENFORCEMENT
SVERAL TREES AND POWER LINES DOWN.
0230 PM TSTM WND DMG WALLAND 35.73N 83.82W
06/11/2009 BLOUNT TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE EASTERN HALF OF THE COUNTY.
0245 PM TSTM WND DMG MURPHY 35.09N 84.03W
06/11/2009 CHEROKEE NC TRAINED SPOTTER
SEVERAL TREES DOWN.
0255 PM TSTM WND DMG 6 ENE TAZEWELL 36.49N 83.48W
06/11/2009 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0255 PM HAIL MORRISTOWN 36.21N 83.30W
06/11/2009 E0.75 INCH HAMBLEN TN NWS EMPLOYEE
KIDWELLS RIDGE RD.
0255 PM TSTM WND GST MORRISTOWN 36.21N 83.30W
06/11/2009 E60.00 MPH HAMBLEN TN NWS EMPLOYEE
0310 PM TSTM WND GST BYBEE 36.04N 83.18W
06/11/2009 E60.00 MPH COCKE TN AMATEUR RADIO
0315 PM TSTM WND DMG NEWPORT 35.96N 83.19W
06/11/2009 COCKE TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0330 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
06/11/2009 GREENE TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0336 PM HAIL 2 NE ERWIN 36.17N 82.39W
06/11/2009 E0.88 INCH UNICOI TN AMATEUR RADIO
0340 PM TSTM WND DMG BEAN STATION 36.34N 83.28W
06/11/2009 GRAINGER TN AMATEUR RADIO
ONE TREE DOWN AND DAMAGE TO METAL STORAGE BUILDING.
0400 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
06/11/2009 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN FROM SOUTH OF JONESBORO TO JOHNSON
CITY.
0415 PM TSTM WND DMG BLOUNTVILLE 36.53N 82.33W
06/11/2009 SULLIVAN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
0420 PM TSTM WND DMG GATE CITY 36.64N 82.58W
06/11/2009 SCOTT VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
0420 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
06/11/2009 CARTER TN EMERGENCY MNGR
NUMEROUS TREES DOWN.
0445 PM TSTM WND DMG ABINGDON 36.71N 81.97W
06/11/2009 WASHINGTON VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
0500 PM TSTM WND DMG LEBANON 36.90N 82.08W
06/11/2009 RUSSELL VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jun 11, 4:51 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG POUND 37.12N 82.61W
06/11/2009 WISE VA LAW ENFORCEMENT
TREE DOWN NEAR RED ONION PRISON. REPORTED BY DISPATCHER.
&&Special weather statement, Jun 11, 8:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 PM EDT THU JUN 11 2009
TNZ012-013-035-120330-
CAMPBELL-MORGAN-SCOTT-
1035 PM EDT THU JUN 11 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND
SCOTT COUNTIES...
AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF JAMESTOWN...MOVING SOUTHEAST AT
25 MPH.
PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE CITY
OF HUNTSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS
STORM MAY REQUIRE ISSUANCE OF A WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL ANE EAST TENNESSEE.
DGS
Thunderstorm Wind, Bledsoe
- When
- June 11, 9:05 PM CST to 9:07 PM CST
- Where
- Bledsoe County, 4 mi S of Pikeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.542, -85.200
Law enforcement officials reported one tree downed by thunderstorm winds south of Pikeville.
Thunderstorm Wind, Bledsoe
- When
- June 11, 9:25 PM CST to 9:37 PM CST
- Where
- Bledsoe County, Melvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.730, -85.070
Law enforcement officials reported one tree downed by thunderstorm on Highway 28 near the Cumberland County line.
Hail, Rhea
- When
- June 11, 11:00 PM EST to 11:05 PM EST
- Where
- Rhea County, Dayton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.480, -85.020
Law enforcement officials reported thunderstorms produced penny-size hail in Dayton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173748, 173756, 173758.